| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Bupropion and Venlafaxine

Q. I have a question regarding the coadministration of bupropion and venlafaxine. I am currently on venlafaxine and will subsequently switch to bupropion. I am aware that these are two different systems of reuptake inhibitors: the former, SSRI, and the latter DARI. If I switch solely to bupropion, how will that affect my serotonin and norepinephrine levels? Has there been any known coadministration of SSRIs and atypical antidepressants such as bupropion? How successful is this in the treatment of depression?

A. Venlafaxine [Effexor] is actually a dual-action agent: it increases levels of both serotonin and (to a lesser extent) norepinephrine in the brain. The precise mechanism of action of bupropion [Wellbutrin] is not really well-understood, but it does seem to increase another brain chemical, dopamine, and perhaps also norepinephrine.

So, switching completely from venlafaxine to bupropion would essentially remove the serotonin kick that you are getting with the venlafaxine. This might or might not be helpful for you--a matter to discuss with your doctor. I am not aware of controlled studies using the combination of these agents.

However, there are case reports of successful use of combination therapy, involving combined venlafaxine and bupropion (e.g., Fatemi et al, Ann Pharmacother. 1999 Jun;33(6):701-3). But, bupropion may increase blood levels of venlafaxine, so this would need to be monitored. (High blood levels of venlafaxine may cause high blood pressure in some patients).

For some patients, this particular combination may work synergistically; i.e., better than either agent alone. However, not everyone needs two antidepressants, and you might do just as well on bupropion alone with less expense and fewer side effects. All these questions are best discussed with your prescribing physician.

December 2003

Disclaimer Back to Ask the Expert